Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 92, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 22, 2008, 4:49 PM EDT for Saratoga County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2008, 4:49 PM EDT (20:49 UTC)
- Expired
- Jun 22, 2008, 5:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
County Saratoga County, NY
The radar
The Albany radar (KENX), 60 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:24 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:15 PM EDT, 34 minutes earlier.
Area forecast discussion, Jun 22, 4:15 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 415 PM EDT SUN JUN 22 2008 .SYNOPSIS... AN UPPER LEVEL TROUGH WILL CONTINUE TO SLOWLY MOVE ACROSS THE REGION. IT IS EXPECTED TO BRING SHOWERS AND THUNDERSTORMS TO OUR AREA THROUGH TUESDAY. SOME OF THE THUNDERSTORMS MAY BECOME STRONG TO SEVERE THIS EVENING AND AGAIN ON MONDAY. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... ***A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL ZONES UNTIL 10 PM EDT*** SURFACE TEMPS HAVE EXCEEDEDED CONVECTIVE TEMPERATURE OF 75F BY ABOUT 5 DEGREES. CONVECTION NOW BUBBLING UP OVER PREVIOUSLY DRY NORTHWEST PART OF AREA. 18Z ALBANY SOUNDING SHOWS GOOD VEERING OF WINDS WITH HEIGHT...INDICATING POTENTIAL FOR UPDRAFTS TO ROTATE. VISIBLE SATELLITE IMAGE SHOWS LINES OF CELLS TO SOUTHEAST WILL MULTI CELL DEVELOPMENT TO NORTHWEST. BECAUSE OF LINES OF THUNDERSTORMS OVER SOUTHEAST...SOME POTENTIAL HEAVY RAIN WITH SOME TRAINING OF ECHOES. WILL CONTINUE TO MONITOR FLASH FLOOD THREAT. && .SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY NIGHT/... UPPER LEVEL TROUGH SHOWING SIGNS OF SLOWING DOWN...WITH AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH TUESDAY. 12Z GFS SLOWER THAN 12Z EUROPEAN MODEL WHICH INDICATES DRIER WEATHER FOR TUESDAY. WITH UPPER LEVEL TRUGH IN PLACE TEMPS WILL BE SEASONABLE TO SLIGHTLY BELOW THROUGH TUESDAY. WITH WET GROUND DUE TO WIDESPREAD SHOWERS...MORNING FOG POSSIBLE SUN/MON/TUES OVERNIGHT PERIODS. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... WENT WITH HPC GUIDANCE FOR DAYS 4-7...BUT WITH MOS GUIDANCE TO FILL IN THE ENDS. THIS STARTS US OFF DRY...BUT QUICKLY BRINGS CHANCE POPS IN BY DAY 5...IN THE VICINITY OF A SURFACE TROF...AND DAY 6...AHEAD OF A WARM FRONT. WEAKENED 500 MB FLOW DUE TO RIDGING KEEPS WEAK INSTABILITY LINGERING INTO SATURDAY AS WELL...WITH QUESTIONABLE POSITIONING OF THE WARM FRONT. BEST SHOT OF PRECIP EXPECTED TO COME SATURDAY NIGHT AS COLD FRONT FINALLY STARTS ITS SWEEP THROUGH FROM THE NORTHWEST TO CLEAR OUT THE ABUNDANT ATMOSPHERIC MOISTURE BUILDUP. LOW TEMPERATURES A LITTLE MILDER THAN MEX SUGGESTS...SUPPORTED BY HIGH DEGREE OF CLOUD COVER AND THUS SOME LACK OF RADIATIONAL COOLING. SATURDAYS HIGHS A FEW DEGREES WARMER WITH FRONT PROBABLY HAVING LIFTED NORTH THROUGH CWA. OTHER DAYS...STUCK CLOSE TO MEX HIGHS. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... ***SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM EDT*** THE ATMOSPHERE IS IN THE PROCESS OF DESTABILIZING AND CELLS ARE FIRING UP FROM THE HUDSON VALLEY ON EAST. HOWEVER...SOME OTHER CELLS ARE FIRING UP AS WELL. WHILE NOT INCLUDED IN THE TAFS (SINCE THE CONFIDENCE IS STILL LOW)...THE POTENTIAL IS THERE FOR ANY THUNDERSTORM TO PRODUCE WIND GUSTS BRIEFLY TO 60 MPH AND WIND HAIL TO PENNY SIZE. ACTIVITY COULD LINGER INTO THE EVENING HOURS...THEN SLOWLY DIE OFF OVERNIGHT. THE NEXT BIG PROBLEM COULD BE FOG OVERNIGHT. IF WE GET ANY THIN SPOTS...SHOULD BE LOTS OF FOG. FOR NOW...CONFINE IFR FOG TO KGFL BUT OTHER PLACES WILL BE VERY CLOSE TO THE IFR/MVFR THRESHOLD. OUTSIDE THE THUNDERSTORMS...NO REAL PROBLEM WITH THE WINDS...GENERALLY REMAINING OUT OF A S OR SW DIRECTION GENERALLY UNDER 12 KTS (EXCEPT LOCALLY SOME GUSTS IN OUTFLOW AREAS PRODUCED BY THE THUNDERSTORMS. THE WIND WILL BECOME LIGHT TONIGHT VARIABLE TO A SOUTHERLY DIRECTION. OUTLOOK... MON...VFR/MVFR...MORE SHRA/TSTMS LIKELY. TUE...VFR...CHC OF PM -SHRA/TSTMS. WED...VFR...NO SIG WX. THU...VFR...CHC -SHRA/TSTMS. && .FIRE WEATHER... AN UPPER LEVEL TROUGH WILL CONTINUE TO SLOWLY MOVE ACROSS THE REGION. IT IS EXPECTED TO BRING SHOWERS AND THUNDERSTORMS TO OUR AREA THROUGH TUESDAY. DRIER WEATHER IS EXPECTED WEDNESDAY. RH VALUES WILL RISE TO 90 TO 100 PERCENT TONIGHT...AND SOME FOG IS POSSIBLE...ESPECIALLY IN THE VALLEYS. RH VALUES WILL FALL TO 50 TO 70 PERCENT MONDAY AFTERNOON. SURFACE WINDS OF 5 TO 15 MPH WILL BE COMMON FROM THE SOUTH TODAY WITH A FEW GUSTS TO 25 MPH. THE WINDS WILL BECOME LIGHT AND VARIABLE SUNDAY NIGHT. SOUTH OR SOUTHWEST WINDS OF 10 TO 15 MPH WILL OCCUR ON MONDAY. GUSTY WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH ANY THUNDERSTORMS. && .HYDROLOGY... TODAY...AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS HAS PRODUCED RAIN ACROSS THE SOUTHEAST PART OF THE ALBANY HYDROLOGIC SERVICE AREA. MOST LOCATIONS WHERE THUNDERSTORMS HAVE OCCURRED HAVE SEEN AROUND AN INCH OF RAIN. THERE HAVE BEEN BANDS OF HEAVIER RAIN...ESPECIALLY WHERE SOME TRAINING OF ECHOES HAVE OCCURRED. RAINFALL ESTIMATES IN THESE BANDS HAVE BEEN BETWEEN TWO AND THREE INCHES. THE HEAVIEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS REMAINS ACROSS THE SOUTHEAST PART OF OUR AREA. SOME POTENTIAL EXISTS FOR FLASH FLOODING OVER THE SOUTHEAST THIS EVENING IF HEAVY RAIN FALLS OVER AREAS THAT SAW EARLIER HEAVY RAIN...OR TRAINING ECHOES DEVELOP AGAIN. HEAVY RAINFALL FROM THUNDERSTORMS OVER THE NORTHWEST PART OF THE AREA SHOULD BE BRIEF AS THE CELLS ARE MOVING QUICKLY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY ACROSS THE ENTIRE ALBANY HYDROLOGIC SERVICE AREA. SOME HEAVY RAIN IS AGAIN POSSIBLE. AT THIS TIME LARGE RIVER FLOODING IS NOT EXPECTED DURING THE NEXT FEW DAYS...BUT URBAN...POOR DRAINAGE AND SMALL STREAM FLOODING IS POSSIBLE WHERE HEAVY DOWNPOURS OCCUR FROM THUNDERSTORMS. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...SND NEAR TERM...SND SHORT TERM...SND LONG TERM...HELLER AVIATION...HWJIV FIRE WEATHER...SND HYDROLOGY...SND
Hazardous weather outlook, Jun 22, 4:26 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 426 AM EDT SUN JUN 22 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-231100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 426 AM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG THUNDERSTORMS ARE EXPECTED. SOME OF THESE STORMS MAY BECOME SEVERE. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF WIND GUSTS IN EXCESS OF 60 MPH AND HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. STORMS WILL MOVE NORTHEAST AT 30 MPH. IN ADDITION...STORMS WILL LIKELY PRODUCE VERY HEAVY RAINFALL THAT COULD LEAD TO SOME URBAN OR RURAL AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON MONDAY AHEAD OF AN OCCLUDED FRONT. DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL LARGER THAN PENNIES WILL BE THE MAIN THREATS ONCE AGAIN WITH ANY SEVERE THUNDERSTORMS. THERE IS A CHANCE OF THUNDERSTORMS DURING THE AFTERNOONS OF THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. TAW FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
In the hours before
Local storm report, Jun 22, 3:08 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
308 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 2 SE PITTSFIELD 42.43N 73.23W
06/22/2008 BERKSHIRE MA TRAINED SPOTTER
NUMEROUS TREES AND WIRES DOWN - POWER OUTAGES
&&
SDIRIENZSpecial weather statement, Jun 22, 3:38 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 338 PM EDT SUN JUN 22 2008 MAZ025-222015- SOUTHERN BERKSHIRE MA- 338 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY... AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR RICHMOND...OR ABOUT 8 MILES SOUTHWEST OF PITTSFIELD...AND MOVING NORTHEAST AT 29 MPH. THE THUNDERSTORM WILL BE NEAR... STEVENS CORNER...LENOX HOUSE COUNTRY SHOPS AND THE CENTER AT LENOX BY 345 PM EDT RAINFALL WITH THIS STORM COULD APPROACH AN INCH IN SPOTS AND CAUSE PONDING OF WATER ON ROADWAYS. BGM/HWJIV
Special weather statement, Jun 22, 3:58 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 358 PM EDT SUN JUN 22 2008 NYZ048-049-222030- WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY- 358 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM IN SCHENECTADY COUNTY... AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR ROTTERDAM...OR ABOUT OVER ROTTERDAM...AND MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... SCHENECTADY AND SCOTIA BY 405 PM EDT NISKAYUNA...ALPLAUS AND EAST GLENVILLE BY 410 PM EDT BGM WWW.WEATHER.GOV/ALBANY
Special weather statement, Jun 22, 4:01 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 401 PM EDT SUN JUN 22 2008 NYZ051-052-222045- WESTERN ALBANY NY-EASTERN ALBANY NY- 401 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM IN ALBANY COUNTY... AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR WESTERLO...OR ABOUT 13 MILES SOUTHWEST OF DELMAR...AND MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHEAST OF ALTAMONT BY 415 PM EDT VOORHEESVILLE AND FEURA BUSH BY 420 PM EDT DELMAR BY 425 PM EDT GUILDERLAND BY 430 PM EDT COLONIE AND ALBANY BY 435 PM EDT LOUDONVILLE BY 440 PM EDT BGM WWW.WEATHER.GOV/ALBANY
Special weather statement, Jun 22, 4:08 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 408 PM EDT SUN JUN 22 2008 NYZ038-222045- SOUTHERN HERKIMER NY- 408 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM IN HERKIMER COUNTY... AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR CEDARVILLE...OR ABOUT 7 MILES SOUTHWEST OF ILION...AND MOVING NORTHEAST AT 21 MPH. THE THUNDERSTORM WILL BE NEAR... ILION AND FRANKFORT BY 425 PM EDT MOHAWK BY 430 PM EDT HERKIMER BY 435 PM EDT MIDDLEVILLE AND LITTLE FALLS BY 445 PM EDT RAINFALL WITH THIS STORM COULD APPROACH AN INCH AND PRODUCE LOCALIZED PONDING OF WATER ON ROADWAYS. HWJIV/KGS
Local storm report, Jun 22, 4:34 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
434 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL SCHENECTADY 42.80N 73.93W
06/22/2008 M1.00 INCH SCHENECTADY NY NWS EMPLOYEE
0422 PM FUNNEL CLOUD GUILDERLAND 42.70N 73.89W
06/22/2008 ALBANY NY TRAINED SPOTTER
FUNNEL CLOUD REPORTED AT QUEENS AND EAST LYDIUS STREETS.
&&
HJOHNSONThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:08 AM EDT | Severe Thunderstorm Warning | ALY | Ulster | 45 min |
| Jun 22, 11:42 AM EDT | Areal Flood Advisory | ALY | Washington | 3 hr |
| Jun 22, 4:20 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Saratoga, Schenectady | 55 min |
| Jun 22, 4:23 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 67 min |
| Jun 22, 4:28 PM EDT | Tornado Warning | ALY | Albany, Saratoga, Schenectady | 47 min |
| Jun 22, 5:04 PM EDT | Areal Flood Advisory | ALY | Saratoga, Schenectady | 3 hr |
| Jun 22, 5:06 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga, Washington | 29 min |
| Jun 22, 5:12 PM EDT | Tornado Warning | ALY | Rensselaer, Saratoga | 44 min |
| Jun 22, 5:14 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 28 min |
| Jun 22, 5:23 PM EDT | Areal Flood Advisory | ALY | Rensselaer, Washington | 3 hr |
| Jun 22, 5:49 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 41 min |
| Jun 22, 2:19 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 56 min |
| Jun 22, 3:13 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 28 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.